Cholinergic-dopaminergic imbalance in Pisa syndrome

Alberto Villarejo, Ana Camacho, Rocío García-Ramos, Teresa Moreno, Marta Penas, Raúl Juntas, Juan Ruiz

Research output: Contribution to journalArticlepeer-review

94 Scopus citations

Abstract

Pisa syndrome is a rare type of truncal dystonia. Its development is associated commonly with neuroleptic treatment, but there are rare idiopathic cases or those related to neurodegenerative disorders. Recently, an association between cholinesterase inhibitors and Pisa syndrome has been described. The authors report two patients, one with Alzheimer's disease treated with risperidone and another with Parkinson's disease who presented this kind of dystonia after donepezil initiation. In the first patient the condition resolved after discontinuation of risperidone, and in the second one the condition resolved when donepezil was withdrawn. In patients with pharmacologic or degenerative dopaminergic neurotransmission disorders, cholinergic excess may induce this peculiar type of dystonia.

Original languageEnglish (US)
Pages (from-to)119-121
Number of pages3
JournalClinical Neuropharmacology
Volume26
Issue number3
DOIs
StatePublished - May 2003

Keywords

  • Dystonia
  • Parkinson's disease
  • Pisa syndrome
  • Risperidone-Donepezil

ASJC Scopus subject areas

  • Pharmacology
  • Clinical Neurology
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Cholinergic-dopaminergic imbalance in Pisa syndrome'. Together they form a unique fingerprint.

Cite this